Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 4, 2017, 2:53 AM CST for 23 counties in Kansas. It took effect at Mar 4, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2017, 2:53 AM CST (08:53 UTC)
- In effect from
- Mar 4, 2017, 12:00 PM CST
- Expired
- Mar 4, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3068 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS83 KTOP 040853 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 253 AM CST Sat Mar 4 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-041700- /O.UPG.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/ /O.NEW.KTOP.FW.W.0006.170304T1800Z-170305T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 253 AM CST Sat Mar 4 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * WIND...South to southwest winds of 20 to 30 mph with gusts over 35 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SKOW
3 follow-up statements
850 WWUS83 KTOP 041650 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1050 AM CST Sat Mar 4 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-050000- /O.CON.KTOP.FW.W.0006.170304T1800Z-170305T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1050 AM CST Sat Mar 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * WIND...South to southwest winds of 20 to 30 mph with gusts over 35 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
434 WWUS83 KTOP 042057 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 257 PM CST Sat Mar 4 2017 KSZ008>010-020>022-034>037-050500- /O.NEW.KTOP.FW.A.0005.170306T1800Z-170307T0200Z/ /O.CON.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- 257 PM CST Sat Mar 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037... The National Weather Service in Topeka has issued a Fire Weather Watch, which is in effect from Monday afternoon through Monday evening. * WIND...South to southwest winds of 20 to 30 mph with gusts over 35 mph at times this afternoon. For Monday afternoon, winds will shift from southwest to west-northwest, sustained at 20 to 25 mph with gusts of 30 to 40 mph. * HUMIDITY...Minimum relative humidity values of 20 to 30 percent are expected through this afternoon. For Monday afternoon, minimum relative humidity values of 13 to 20 percent are likely. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-050000- /O.CON.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CST Sat Mar 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, AND 059... * WIND...South to southwest winds of 20 to 30 mph with gusts over 35 mph at times. * HUMIDITY...Minimum relative humidity values of 20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
434 WWUS83 KTOP 050003 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 603 PM CST Sat Mar 4 2017 KSZ008>010-020>022-034>037-050815- /O.EXP.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/ /O.CON.KTOP.FW.A.0005.170306T1800Z-170307T0200Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- 603 PM CST Sat Mar 4 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037... ...RED FLAG WARNING HAS EXPIRED FOR TODAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037... * WIND...For Monday afternoon, winds will shift from southwest to west-northwest, sustained at 20 to 25 mph with gusts of 30 to 40 mph. * HUMIDITY...For Monday afternoon, minimum relative humidity values of 13 to 20 percent are likely. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-050115- /O.EXP.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 603 PM CST Sat Mar 4 2017 ...RED FLAG WARNING HAS EXPIRED FOR TODAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, AND 059... Windy conditions continue through Sunday, but relative humidities are a little higher. Very high fire danger is likely to continue. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 2:48 AM CST, 5 minutes earlier.
Area forecast discussion, Mar 4, 2:48 AM CST, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 248 AM CST Sat Mar 4 2017 .SHORT TERM...(Today and tonight) Issued at 248 AM CST Sat Mar 4 2017 Surface warm front had lifted north of all but the far NE corner of the CWA (Brown County) by 09Z per surface obs and GOES-16 IR imagery. A northward push is expected today with Kansas firmly entrenched in the warm sector for the period. Pushed highs once again to warm end of the guidance spectrum based on verification from previous days. A modestly tight 30 ubar/km pressure gradient coupled with an afternoon BL depth of 1.5 km/ML winds of 25-35 kts will result in another blustery day throughout the area. Despite increasing moisture in the late afternoon, have issued a Red Flag Warning for the entire CWA given the strong winds and the dry state of fuels. CAMs and synoptic models are in strong agreement in bringing a stratus shield northward into the CWA overnight tonight, and have increased sky cover and kept min temps closer to the blended/deterministic solutions based on this signal. Winds looks to remain in the 10 to 20 kt range overnight, further aiding in keeping low temperatures on the higher side. .LONG TERM...(Sunday through Friday) Issued at 248 AM CST Sat Mar 4 2017 The main story for Sunday and Sunday night remains the low level moisture advection. While moisture will be on the increase, chances for measurable precip don't appear to be to good as the low level moisture return remains capped by an elevated mixed layer and there is little forcing progged to break the cap. There continues to be some signal for drizzle Sunday morning, but there is not much confidence in the models very light QPF as they tend to be to liberal with this during moisture return. Although there is expected to be a stratus deck as a result of the moisture return and good mixing. With this in mind, have kept highs across eastern portions of the forecast area in the lower and middle 60s. The other concern will be the south winds. Models show a strengthening pressure gradient for Sunday and Sunday night and hint that winds could reach advisory levels. Don't have winds in the forecast quite that strong just yet. But it should be windy and there does not appear to be much of a let down in speed for the overnight periods. For Monday and Monday night, models continue to bring a frontal boundary through the area late in the day with steepening lapse rates along the boundary. Precip chances will be higher across eastern KS where low level moisture is likely to be better. And there still looks to be plenty of deep layer shear for discrete storms to organize. Most guidance seems to be showing more of a broken line developing along the front late in the afternoon. Still there may be some risk for severe storms if they develop before the front pushes into MO. For Tuesday through Friday, dry weather is anticipated with no obvious shortwave within northwest flow aloft progged by the models. Also moisture looks to be slow to return until late in the week. So after a modest cool down Tuesday with the modified Pacific airmass, temps should trend warmer with 60s and possibly 70s by the end of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1132 PM CST Fri Mar 3 2017 Have had some wind gusts over the past few hours but still think these will subside toward sunrise and will keep LLWS prevailing until then. Will then keep breezy conditions for the remainder of the forecast period into Saturday evening. && .FIRE WEATHER... Issued at 248 AM CST Sat Mar 4 2017 Sustained winds today will once again be in the 25 to 30 mph range with gusts pushing 35 to 40 mph from the SSW. These winds, coupled with the dry state of fuels and relative humidity values in the 20 to 30 percent range, will lead to extreme fire weather conditions across the entire area this afternoon. RH values may begin to climb in the mid to late afternoon hours in central and southern Kansas owing to increasing moisture advection, but this will likely do little to mitigate the dangerous fire weather conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CST today through this afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Skow LONG TERM...Wolters AVIATION...67 FIRE WEATHER...Skow
Hazardous weather outlook, Mar 3, 3:19 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CST Fri Mar 3 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-042130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 PM CST Fri Mar 3 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. An red flag warning is in effect through 6 PM for areas south and west of a Bennington to Junction City to Alma to Emporia line. Very high to near extreme rangeland fire danger will continue through the afternoon hours across the remainder of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high to extreme fire danger will continue through the weekend and may be in to Monday afternoon across north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:57 PM CST | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 6 more | 25 hr |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.